New Mexico, 2016Flash Flood in New Mexico, September 5 to 6, 2016
September 5 to 6, 2016 · NWS ABQ · 1 event in 1 county or zone
A deep fetch of tropical moisture streaming northeastward across New Mexico ahead of Hurricane Newton combined with strong afternoon heating and instability to produce several strong thunderstorms with heavy rainfall. Showers and storms moved over the same areas repeatedly as linear segments set up across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep fetch of tropical moisture streaming northeastward across New Mexico ahead of Hurricane Newton combined with strong afternoon heating and instability to produce several strong thunderstorms with heavy rainfall. Showers and storms moved over the same areas repeatedly as linear segments set up across the area. The most significant rainfall occurred over Mora County where several rounds of torrential rainfall occurred for several hours. A large swath of rainfall estimates of three to five inches east of Wagon Mound and Watrous led to a massive rise on the Canadian River near Sanchez. Arroyos, small streams, and culverts leading into the Canadian River upstream around state roads 271 and 120 were flooded. The flood wave reached the river gage nearly 12 hours later and resulted in a massive rise of nine feet in just 15 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 5, 5:55 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 5, 5:55 PM MST, 4 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
655 PM MDT MON SEP 5 2016
.UPDATE...
Updated POP forecast in accordance with radar and mesoscale model
trends. Generally reduced POPs after midnight, except northeast
where it looks like isolated convection may linger.
44
&&
.PREV DISCUSSION...523 PM MDT MON SEP 5 2016...
.AVIATION...
00Z TAF CYCLE
Storm focus this evening over the northern high terrain into the
northeast plains thru 03Z. Storms are producing strong outflow
winds near 40kt in many cases. Brief MVFR cigs/vsbys likley from
any direct hits. Low cigs and patchy fog may develop again aft 06Z
over the plains, with the best shot for KLVS as they picked up
quite a bit of rain today. Tomorrow will feature another robust
day of shra/tsra with greater coverage expected within central NM.
Guyer
&&
.PREV DISCUSSION...342 PM MDT MON SEP 5 2016...
.SYNOPSIS...
As moisture continues to increase from the south and southeast
this evening and tonight, showers and storms will continue through
the overnight hours, mainly across the northern mountains.
Scattered showers and thunderstorms will develop from the
continental divide eastward Tuesday afternoon and evening. A few
of the storms over the eastern plains will likely become strong to
severe. Heavy rain is also expected across the southeast and east-
central plains. Copious remnant moisture from Tropical Storm
Newton could bring heavy rainfall to portions of southwest and
perhaps west-central New Mexico Wednesday and Wednesday night.
Drier air will filter in from the west Friday.
&&
.DISCUSSION...
Gulf moisture surge underway across eastern and central NM today.
Strong storms will continue across the northeast highlands and
eastern plains through the evening. GFS continues with idea of
developing an area of quasi-organized convection across north-
central NM this evening and given recent radar trends this
certainly seems plausible. Tuesday continues to look quite active,
especially east of the divide. Strong to isolated severe storms
remain a good bet across the east where CAPE and effective bulk
sheer are forecast to be high. Heavy rain is, however, the main
concern across southeast and east-central locations Tuesday
afternoon through Tuesday night. Went ahead with a flash flood
watch for this area based on copious low level moisture surging up
from the Gulf of Mexico and sufficient large scale difluence/lift
overhead.
All eyes then turn to what is now category 1 Hurricane Newton, 270 miles
southeast of Cabo san Lucas, and heavy rainfall potential for
southwest mountains Wednesday afternoon through Wednesday night.
Went with the highly consistent ECMWF with regard to the track and
qpf placement for Wednesday and Thursday. Dry westerlies keep
northern NM mostly dry Wednesday while areas south of I-40 deal
with deep tropical moisture and areas of heavy rain/flash
flooding. Held off on flash flood watches with regard to Newton's
remnant moisture for Wed afternoon/night to avoid confusion with
the Tuesday's watch across the east. ECMWF continues to keep a
mid-level circulation intact across the southwest mountains
Wednesday afternoon. If this remains the case, south facing slopes
of the Mogollon Mountains in southwest Catron Co. stand to rack up
several inches of rain.
ECMWF keeps the extratropical upper trough over western NM
Thursday. The model continues to develop convection over central
NM Thursday afternoon. Backdoor cold front continues on track for
Friday. ECMWF keeps most precip south of I-40 while the GFS
remains mostly dry. Mostly dry westerlies move in for the weekend
with another backdoor front slated for early next week.
33
&&
.FIRE WEATHER...
Atmospheric moisture is on the uptrend, except for across northwest
New Mexico where a dry airmass and daytime heating is resulting in
Haines values of 5 to 6 this afternoon. Chances for wetting rain and
humidity will trend up central and east through Tuesday, with mostly
excellent recovery tonight and good coverage of storms and
wetting/soaking rains late Tuesday. The upswing in moisture is a
function of the overall synoptic pattern, with an upper high
anchored well to the east and a western U.S. upper level trough
allowing for northward transport of mostly Gulf moisture in the
lower to mid levels of the atmosphere.
The previously mentioned trough will swing east across the Rockies
Wednesday and push dry westerlies across northern New Mexico,
shutting down wetting rain potential and resulting in a bit of a
drying trend at the surface. Wetting rains on Wedesday look to
favor southern New Mexico where a moisture-rich atmosphere will
remain, especially across southwest portions of the state as the
remnants of Tropical Storm Newton approach. Probability of a solid
soaking and/or flooding rain event is trending up for portions of
southwest/southcentral New Mexico Wednesday night into Thursday but
confidence on timing/placement of significant rainfall is relatively
low at this time.
A fairly dry regime will continue across northern New Mexico through
Friday, but this may change late Friday into Saturday with the
infusion of low layer moisture from a backdoor cold front.
Differences between the 12z GFS and ECMWF for the weekend with
regard to the exact placement and strength of the ridge left in the
wake of the departing tropical remnants is leading to lower
forecaster confidence, but for now wetting rain chances look to
favor the higher terrain and southern New Mexico.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday afternoon through late Tuesday night
for the following zones... NMZ526-534>540.
&&
44
Hazardous weather outlook, Sep 5, 3:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 AM MDT MON SEP 5 2016
NMZ501>540-061000-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
400 AM MDT MON SEP 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FEW STORMS MAY BE STRONG OR BRIEFLY SEVERE THIS AFTERNOON AND
EARLY EVENING ACROSS THE PLAINS. LARGE HAIL IS THE MAIN THREAT.
ADDITIONALLY, LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING
THIS EVENING ACROSS NORTHERN NEW MEXICO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MOISTURE ASSOCIATED WITH TROPICAL STORM NEWTON WILL BE PULLED INTO
NEW MEXICO TONIGHT AND TUESDAY. HEAVY RAINFALL IS POSSIBLE
PARTICULARLY ACROSS THE EASTERN PLAINS TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR. REMNANTS OF THE TROPICAL SYSTEM MAY IMPACT PORTIONS OF THE
STATE LATER IN THE WEEK AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER AND RAINFALL
REPORTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.
34
In the hours before
Special weather statement, Sep 5, 4:20 PM MST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 PM MDT MON SEP 5 2016
NMZ528-529-060000-
NORTHEAST HIGHLANDS-FAR NORTHEAST HIGHLANDS-
520 PM MDT MON SEP 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA AND NORTH
CENTRAL SAN MIGUEL COUNTIES UNTIL 600 PM MDT...
AT 520 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WAGON MOUND TO 7 MILES NORTHEAST OF
VALMORA TO NEAR WATROUS. MOVEMENT WAS NORTHEAST AT 30 MPH.
PEA TO PENNY SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE
LIKELY WITH THESE STORMS.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VALMORA AND SHOEMAKER.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 372 AND 382.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3596 10439 3572 10467 3574 10498 3588 10490
3609 10452
TIME...MOT...LOC 2320Z 241DEG 17KT 3596 10464 3588 10481 3577 10495
43Special weather statement, Sep 5, 4:58 PM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT MON SEP 5 2016
NMZ528-531-060045-
HARDING COUNTY-FAR NORTHEAST HIGHLANDS-
558 PM MDT MON SEP 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORA AND
NORTHWESTERN HARDING COUNTIES UNTIL 645 PM MDT...
AT 557 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF WAGON MOUND...MOVING NORTHEAST AT 25 MPH.
PEA TO PENNY SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROY...MILLS AND CHICOSA LAKE STATE PARK.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3584 10452 3600 10462 3622 10426 3599 10403
TIME...MOT...LOC 2357Z 243DEG 20KT 3597 10449
43
Special weather statement, Sep 5, 5:45 PM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT MON SEP 5 2016
NMZ515-528-531-060130-
HARDING COUNTY-FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO
MOUNTAINS-
645 PM MDT MON SEP 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORA AND NORTHWESTERN
HARDING COUNTIES UNTIL 730 PM MDT...
AT 644 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WAGON MOUND TO 13 MILES NORTHEAST OF
WATROUS TO 8 MILES NORTH OF VALMORA. MOVEMENT WAS EAST NORTHEAST AT
30 MPH.
PEA TO DIME SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAGON MOUND.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 376 AND 402.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3622 10438 3595 10430 3586 10461 3591 10512
3595 10494 3611 10485 3621 10473
TIME...MOT...LOC 0044Z 264DEG 28KT 3603 10477 3596 10485 3594 10494
43Special weather statement, Sep 5, 8:46 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
946 PM MDT MON SEP 5 2016
NMZ515-528-529-060415-
NORTHEAST HIGHLANDS-FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE
CRISTO MOUNTAINS-
946 PM MDT MON SEP 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 1015 PM MDT...
AT 945 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF WATROUS...OR 13 MILES NORTHEAST OF LAS VEGAS...MOVING
EAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...WATROUS...STORRIE LAKE STATE PARK...VALMORA...SAPELLO AND
MANUELITAS.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 348 AND 372.
&&
LAT...LON 3561 10523 3579 10530 3596 10493 3563 10486
TIME...MOT...LOC 0345Z 252DEG 27KT 3576 10509
GUYER
Flash Flood, Mora
- When
- September 5, 10:00 PM MST to September 6, 12:45 AM MST
- Where
- Mora County, 3.89 mi NE of Shoemaker to 12.81 mi SE of Wagon Mound
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.851, -104.812
Torrential rainfall and flooding of arroyos and streams within eastern Mora County led to a massive rise of nine feet in 15 minutes downstream on the Canadian River at Sanchez.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Strong Wind in Massachusetts, September 5, 2016$269,000 · 10 events
- Tropical Storm and Strong Wind in Rhode Island, September 5, 2016$160,000 · 8 events
- Wildfire in California, September 5 to 12, 20163 injured · 1 event
- Flash Flood in Louisiana, September 5, 2016$15,000 · 1 event
- Hail in Nebraska, September 5, 20161.75 in hail · 5 events
- Hail and Damaging Winds in Minnesota, September 5 to 6, 20161 in hail · 5 events
- Hail and Damaging Wind in South Dakota, September 5, 20161.75 in hail · 4 events
- Hail in Kansas, September 5, 20161.25 in hail · 3 events
- Frost and Freeze in California, September 5, 20162 events
- Frost and Freeze in Oregon, September 5, 20162 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 5, 20162 events
- Hail and Damaging Wind in South Dakota, September 5, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650223.